Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 169, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 7, 2019, 12:45 PM EDT for 5 counties in North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2019, 12:45 PM EDT (16:45 UTC)
- Expired
- Aug 7, 2019, 1:48 PM EDT
- In force
- 63 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alamance County, NC, Chatham County, NC, Guilford County, NC, Orange County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 11:15 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 7, 11:15 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1115 AM EDT Wed Aug 7 2019 .SYNOPSIS... A weak cold front will approach from the northwest today, and cross central NC late tonight through Thursday morning. Another weak cold front will cross our region late Friday and Friday night. Weak high pressure will build into the Carolinas Saturday and Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 930 AM Wednesday... Minor tweaks for the mid morning update this morning to better match in-situ observations. Also some minor adjustment to the POP forecast this afternoon, highlighting the two possible primary waves of convection. The first will likely ignite between 12pm - 2pm across the central and eastern Piedmont as a shortwave continues east through the area. The second, likely more potent, will arrive later tonight, crossing central NC between 6pm - Midnight, which should have greater coverage and intensity in terms of Tstorms. Some uncertainty with the second wave, as earlier convection could help stabilize areas along and east of US-1. Previous discussion issued at 357 AM... In the wake of the mid level s/w, expect strong heating this morning though early afternoon, pushing temperatures into the 90-95 degree range. This heating will lead to a moderately unstable atmosphere with MLCAPE values by mid-late afternoon 1200-1800 J/kg. The approach of another s/w from the NW will strengthen the mid flow, resulting in 0-6km shear values of 25-30kts by late in the day (pretty impressive for this time of year). This s/w will also be accompanied by mid level lapse rates between 6-6.5 degree C. The strong heating and sfc dewpoints in the 60s to near 70 degrees will yield low level lapse rates in the 9-10 deg C/km range. All these parameters suggest a threat for strong/locally severe storms with damaging wind gust potential. Would not be surprised to see a few wind gusts around 65 mph. Also, curved hodographs across the eastern Piedmont, the Sandhills, and the Coastal Plain suggest the potential for a few supercells, with the SPC Supercell composite as high as 5 over the Coastal Plain and Sandhills at 00Z. While the freezing level is quite high around 14000ft, strong/persistent updrafts could result in marginally large hail as well. Model timing has slowed a bit from Tuesday; thus, appears the greatest threat for strong/severe storms may hold off until 5 PM or closer to sunset, especially across the Sandhills and the Coastal Plain. Scattered convection will occur this evening, tapering off from the NW later this evening into the overnight hours. Partial clearing overnight over the Piedmont may lead to the development of patchy fog with locally dense fog possible. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 1115 AM Wednesday... A shower or two may linger across the southeastern zones around sunrise on Thursday as the remnant cold front exits east off the Carolina Coastline. In its wake, surface subsidence on the backside of the departing upper-trough should allow for a much quieter weather period, with any chance of showers and thunder remaining displaced east of I-95. Otherwise, a near to slightly above normal temperature forecast, with afternoon highs topping out in the low to middle 90s under mostly clear skies and modest northwesterly flow. Dewpoint temperatures should be appreciably lower once mixing is allowed mid morning, adding a bit more of a pleasant feel to the warm temperatures. Overnight lows will settle into the mid to upper 60s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 350 AM Wednesday... The long-standing subtropical ridge centered over the srn Rockies will migrate ewd across the srn Plains and lwr MS Valley through the end of the week, then remain there through early next week. That small shift in the large scale pattern will cause the similarly-long- standing trough over the ern US to (finally) move offshore, with ensuing generally nwly to wnwly flow aloft across NC through the forecast period. At the surface, an Appalachian-lee trough will precede a cold front --and related chance of showers and storms-- forecast to settle swd across the srn middle Atlantic states (VA/NC) late Fri through early Sat. That front is forecast to stall over srn NC/nrn SC by Sat afternoon, with the coolest day of the forecast period in cntl NC on Sat, after which time it should dissipate amidst developing return flow around high pressure near Bermuda. The Appalachian-lee trough will then strengthen, on the wrn periphery of the Bermuda ridge -- with increasingly hot conditions and near climo probabilities of diurnal convection-- Sun through Tue. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... As of 748 AM Wednesday... There is a high probability that VFR parameters will prevail at the TAF sites across central NC through 18Z today. The exception will be pockets of MVFR/IFR fog, and IFR/LIFR ceilings through 13Z, mainly in vicinity of KFAY, KRWI, and possibly KRDU. Later today, a weak cold front interacting with an unstable air mass will trigger scattered thunderstorms, a few of which may be strong. In vicinity of the heavier showers, expect MVFR/IFR visibilities and ceilings, with sfc wind gusts 30-40kts possible. This convective threat appears highest between 20Z and 03Z, though a few storms could occur as early as 18Z across the northern Piedmont. The weak sfc cold front will enter the western Piedmont after midnight, then drift ewd overnight through Thursday morning across the remainder of central NC. In the wake of the front, west- northwest flow will usher a drier and more stable air mass. This suggest a high likelihood of VFR parameters later Thu through Friday. Another weak cold front will cross central NC late Friday into Friday night. Currently appears that any showers or storms will be isolated as convergence is weak and moisture appears too limited to support scattered coverage. High pressure will build into central NC from the NW Saturday, and maintain its presence into Sunday, ushering a period of VFR conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...JJM/WSS SHORT TERM...JJM LONG TERM...MWS AVIATION...WSS
Hazardous weather outlook, Aug 7, 4:16 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 416 AM EDT Wed Aug 7 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-081000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 416 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms will be possible late this afternoon through the evening hours. The main severe weather hazards will be damaging wind gusts 60 to 65 mph, along with marginally large hail. At this time, the severe weather threat appears greatest between 4 PM and 8 PM in the northwest Piedmont including the Triad region, and between 6 PM and 11 PM across the remainder of central North Carolina. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across central NC late this afternoon through this evening.
In the hours before
Special weather statement, Aug 7, 12:17 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1217 PM EDT Wed Aug 7 2019
NCZ022>024-038>040-071730-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Davidson NC-Orange NC-
1217 PM EDT Wed Aug 7 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...SOUTHEASTERN
DAVIDSON...ORANGE...RANDOLPH...GUILFORD AND NORTHWESTERN CHATHAM
COUNTIES UNTIL 130 PM EDT...
At 1216 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Elon to 9 miles east
of High Rock Lake. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Greensboro, High Point, Burlington, Asheboro, Graham, Hillsborough,
Randleman, Siler City, North Carolina Zoo and Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 7969 3624 7895 3584 7916 3551 7957
3551 8008 3556 8021 3558 8021 3565 8030
TIME...MOT...LOC 1616Z 268DEG 17KT 3611 7955 3562 8013
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:57 PM EDT | Special Weather Statement | RAH | Guilford | 33 min |
| Aug 7, 1:42 AM EDT | Special Weather Statement | RAH | Alamance | 48 min |
| Aug 7, 12:17 PM EDT | Special Weather Statement | RAH | Alamance, Guilford, Orange, Randolph | 73 min |
| Aug 7, 1:05 PM EDT | Special Weather Statement | RAH | Person | 55 min |
| Aug 7, 1:16 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Vance | 74 min |
| Aug 7, 1:20 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford | 65 min |
| Aug 7, 2:16 PM EDT | Special Weather Statement | RAH | Wake | 44 min |
| Aug 7, 2:34 PM EDT | Special Weather Statement | RAH | Franklin, Halifax, Vance, Warren | 71 min |
| Aug 7, 2:40 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Nash, Vance, Warren | 80 min |
| Aug 7, 2:49 PM EDT | Special Weather Statement | RAH | Lee | 56 min |
| Aug 7, 3:14 PM EDT | Special Weather Statement | RAH | Nash | 46 min |
| Aug 7, 3:26 PM EDT | Special Weather Statement | RAH | Edgecombe | 64 min |
| Aug 7, 3:37 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.